‘Since my experience with the Nuvaring, I’m now petrified of how contraception will affect me’

For so many women, the main struggle faced with their periods is knowing which contraception to use. This conversation played a key role in the latest Sassy Event, ‘Mentioning Menstruation’, where women shared their own experiences and opinions about how they choose to manage and control their cycles. What appeared was an understanding and respect for each woman’s personal decision, an individual approach that is reflected in their own wants and needs.


Here, Ixta Belfrage retells her story of her scarring experience with the Nuvaring and how it has affected her view on contraception.


‘Previously I had been using the combined pill, Microgynon . Although I didn’t suffer from many of the more serious side effects, I did suffer emotional instability and mood swings, something I think we’ve sadly learned to take for granted on the pill. Admittedly, like countless women I know, I forgot to take it every now and again. Unfortunately I ended up getting pregnant and I realised this just wasn’t the contraception for me. I came off contraception during and after my abortion and I was completely lost as to what to do next. In hospital, I was made to feel stupid for not using anything in this period of uncertainty, but I was in a steady relationship and had no idea what to try next.

I heard really good things about the Nuvaring, (now I think about it, I don’t know who I heard these from!) and one of its appealing factors was that you put it in for 3 weeks, had a week off and then put a new one in. I wouldn’t have to worry about forgetting to take the pill, it seemed easy enough. The other advantage was that the hormones are localised to the reproductive area, which means they aren’t spread around the body as much as the oral pill.

Like the combined pill, I was told that you can chose to use the Nuvaring back to back to skip a period. Within the 6/7 months that followed, I did this on two occasions (when I was on holiday), quite near to each other. Both times, instead of missing a period, I ended up bleeding every day for three weeks. It was light enough for it to not be a real problem, I didn’t go to the Doctor and thought it would go away.

Until, for the first time in my life, I started to have panic attacks.

Two or three times a week I’d feel my heart beginning to race uncontrollably, rendering me breathless and terrified. In this time my emotions were also completely uncontrollable. I had no idea what was happening to me in these moments, it was something I had never experienced before. The 4th or 5th time this happened I was at work, at my desk and I started to have another attack for no particular reason that I can pinpoint. I began to cry and couldn’t catch my breath. As hard as I tried to collect myself and breathe deeply and slowly, I couldn’t help or control any of it. I went outside, not wanting my colleagues to notice, and in that moment I thought I was going to collapse. I’m not a hypochondriac, or a melodramatic person but I truly thought I was about to collapse and die. I realise this sounds ridiculous, but it’s the complete truth.

I rang my mum who, being a nutritionist, is often someone I go to when I have health issues. She met me after work at the hospital closest to my work. She took my blood pressure, and asked some general questions about my health and then about my period. I told her of my two, three week long periods over the last few months and her reaction was of complete shock. She told me that I was undoubtedly severely anaemic. She took my blood pressure and it was incredibly low, which is unusual for me; I’ve always had normal blood pressure.

It’s in hind sight that I can recognise how bleeding for so long led to very low blood pressure which led to very low mood and eventually to panic attacks. Quite apart from that, the hormones in any form of contraception severely deplete your body of nutrients.

It was by connecting the dots that I started to question the side effects of the Nuvaring and searched for other women’s experiences.  I stumbled on an article about the Nuvaring being connected to cases of pulmonary embolisms and heart attacks. People in high places have paid a lot of money, I’m sure, to keep reports of side effects out of the first few pages of Google. But when I searching this link specifically, I found countless articles. I understand there are side effects to all types of contraception, but this seemed extreme and unfortunately, everything I read made a lot of sense to me.

Apart from the panic attacks, I was a shell of myself emotionally, which had a knock-on effect on my relationship. I was being mean, I was being petty, I was overly emotional for no reason. Sometimes, I had to make excuses for being a person that I wasn’t.

Since coming off the Nuvaring, I haven’t had a single panic attack. I can’t prove the connection, but nothing else in my life has changed. My personal issues remain the same. I still have plenty of things to stress about. But it’s been nearly five months and my mood and my relationship are so much better, emotionally I feel stronger. I feel like me again.

Since my experience with the Nuvaring, I’m now petrified of how contraception will affect me. Admittedly, I haven’t been using any form of contraception. I’m still in a committed relationship and quite bluntly, I’ve been relying on the old pull out. I feel stupid, and have been made to feel stupid for being this risky. I really appreciated and identified when finally a friend I told had a different reaction. She looked at me and said, “I actually don’t think it’s any more stupid than plying your body with hormones that make you feel awful and effect your emotions and health.”

As terrible as having an abortion was, it hasn’t affected me as drastically as my experience with the Nuvaring. I’m really fucking petrified of going back on anything else, I’m scared of getting panic attacks again, of being emotionally unstable and not being me. There doesn’t seem to be a clear solution.’

Told by Ixta Belfrage,

Illustrated by Bethany Burgoyne

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: